High Wind, Fergus
- When
- November 28, 1:24 PM MST
- Where
- Fergus forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Other Federal Agency
Peak wind gust measured at military site Lima.
A surface low over the Dakotas produced gusty northwest winds over eastern sections of central Montana with a few gusts close to 60 mph reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A surface low over the Dakotas produced gusty northwest winds over eastern sections of central Montana with a few gusts close to 60 mph reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 28, 11:55 AM MST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1155 AM MST Mon Nov 28 2016 Aviation Section updated. .DISCUSSION... Update from 1025 am...Have made additional updates to temperatures and weather type for the rest of today. Clear skies ahead of an approaching Canadian frontal boundary will allow temperatures to warm close to 40 degrees across much of Central Montana before the boundary passage this afternoon. Have therefore warmed forecast highs to near 40 there and added mention of possible rain showers with any precipitation there. Have also added mention of fog along the Hi-Line through around 2 pm, thinking that any fog should lift to mostly low clouds there by that time. Coulston Update from 852 am...Have updated this morning to increase the coverage of snow across Southwest Montana. Montana DOT web cams/road reports indicate areas of snow covered roads across much of this area, mainly above 6000 feet in elevation and over mountain passes. Am expecting light snow to continue off and on throughout the day, so decided to expand the Winter Weather Advisory to include most of Southwest Montana. The remainder of the forecast appears to be on track, with low clouds continuing to spill into the Hi-Line area. Coulston && .AVIATION...Updated 1755z. IFR/LIFR cigs are advancing south across North-central Montana as colder air pushes into the area. KCTB/KHVR and eventually KLWT/KGTF will be impacted by this low ceiling with a switch to northerly winds. Confidence is low regarding how long the low cigs will persist at these terminals, but have pretty much extended them overnight into Tuesday morning for now. Further south, periods of light snow are anticipated at KBZN/KEKS. Mountain obscurations are likely across SW MT through the period. PN && .PREV DISCUSSION... /ISSUED 445 AM MST Mon Nov 28 2016/ Today through Wednesday...Upper level trough continues to dig into the western US today with A large storm system deepening over the northern Plains States to the east while vigorous shortwave/upper level jet energy digs southward across the Great Basin to our SW. Shortwave/jet energy digging into the Great Basin will promote more concentrated snow shower activity over western/SW portions of the forecast area today with one to three inches of snow likely over areas near the Idaho border with locally higher amounts at the highest elevations. Winter weather advisory will continue for western portions of Beaverhead County today where snow will be the most persistent this morning over the mtn ranges adjacent to the Big Hole Valley. Otherwise, NW flow aloft will bring cooler conditions to the region today with surface low pressure over the Dakotas bringing breezy NW winds to eastern portions of the forecast area. Another frontal boundary has just pushed south across the AB border in Glacier country and will surge south across portions of north central MT this morning before dissipating. Low clouds and slightly cooler temperatures are located behind this boundary over AB early this morning and a period of low clouds could affect northern portions of N-central MT this morning. Isolated to scattered snow showers are possible across much of the forecast area this afternoon and evening with generally light accumulations mainly limited to the mountains. Somewhat drier conditions move into the region later tonight through Tuesday under a continued N/NW flow aloft, brining and end to most of the snow shower activity. A weak/narrow ridge of high pressure moves into the northern Rockies on Wednesday ahead of the next upper level system moving into the Pacific NW for continued dry and cool conditions with precipitation increasing late in the day over the the Rockies. Hoenisch Wednesday night through Monday...Fairly quiet weather conditions will start the extended period over the region, before colder air and a better chance for snow could arrive by next Monday. An upper level trof will be over the region on Thursday, with a few light snow showers possible over the Rockies and across Southwest MT. This system is quick moving as weak shortwave ridging develops for most of Friday and Saturday. There will still be some weather disturbances moving through the ridge, resulting in some passing snow showers, but mostly on Saturday. I did keep temperatures a touch below guidance for Saturday, as I do not think it will warm quite as fast as the models have progged, given the low 1000-500mb thickness yet. For Saturday night/Sunday, a quick shot of slightly above normal temperatures will move into the region, along with windy west winds. However, by Monday, both the GFS/EC are progging an upper level trof to move through the region, along with a stronger surface cold front. As a result there is a better chance for snow on Monday, but kept pops low for now because of the timing. Additionally, both the EC/GFS prog a period of colder air to move into the region starting next Monday evening and continuing through much of next week, with widespread temperatures possibly going below zero for areas north of Great Falls next week. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 40 24 37 19 / 20 20 20 0 CTB 35 22 32 18 / 20 20 10 0 HLN 41 23 39 19 / 30 30 20 10 BZN 36 23 35 18 / 70 30 30 10 WEY 28 11 26 5 / 80 30 20 10 DLN 35 19 34 15 / 70 20 10 10 HVR 30 23 34 20 / 20 20 10 0 LWT 38 23 30 19 / 30 30 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 PM MST this evening Beaverhead...Gallatin...Jefferson...Madison. && weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
738 AM MST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 5 SW PONY 45.60N 111.96W
11/28/2016 M4.0 INCH MADISON MT MESONET
MESONET STATION ALBRO LAKE SNOTEL /ABRM8/.
0600 AM SNOW 6 WNW BIG SKY 45.29N 111.44W
11/28/2016 M5.5 INCH MADISON MT MESONET
MESONET STATION 5 WNW BIG SKY /BLRMT/.
0600 AM SNOW 5 W BIG SKY 45.28N 111.43W
11/28/2016 M2.7 INCH MADISON MT MESONET
MESONET STATION BIG SKY - LOBO /BLBMT/.
0600 AM SNOW 17 W WHITE SULPHUR SPRI 46.58N 111.27W
11/28/2016 M1.0 INCH MEAGHER MT MESONET
MESONET STATION PICKFOOT CREEK SNOTEL
/PCKM8/.
0600 AM SNOW 22 SW DELL 44.47N 112.98W
11/28/2016 M1.0 INCH BEAVERHEAD MT MESONET
MESONET STATION BEAGLE SPRINGS SNOTEL
/BEAM8/.
0600 AM SNOW 22 S BIG SKY 44.95N 111.36W
11/28/2016 M4.0 INCH GALLATIN MT MESONET
MESONET STATION BEAVER CREEK SNOTEL /BEVM8/.
0600 AM SNOW 15 SSW JACKSON 45.17N 113.50W
11/28/2016 M2.0 INCH BEAVERHEAD MT MESONET
MESONET STATION BLOODY DICK SNOTEL /BLOM8/.
0600 AM SNOW 23 W BYNUM 47.92N 112.79W
11/28/2016 M1.0 INCH TETON MT MESONET
MESONET STATION WALDRON SNOTEL /CHUM8/.
0600 AM SNOW 21 S BIG SKY 44.96N 111.29W
11/28/2016 M3.0 INCH GALLATIN MT MESONET
MESONET STATION CARROT BASIN SNOTEL /CRRM8/.
0600 AM SNOW 10 ESE CORBIN 46.35N 111.85W
11/28/2016 M2.0 INCH JEFFERSON MT MESONET
MESONET STATION 10 E CORBIN /TIBM8R2/.
0600 AM SNOW 5 S WEST YELLOWSTONE 44.59N 111.12W
11/28/2016 M4.0 INCH GALLATIN MT MESONET
MESONET STATION MADISON PLATEAU SNOTEL
/MPLM8/.
0600 AM SNOW 12 NNE BOZEMAN 45.83N 110.92W
11/28/2016 M3.3 INCH GALLATIN MT MESONET
MESONET STATION BRIDGER BOWL - ALPINE
/BBALP/.
0600 AM SNOW 4 WSW BIG SKY 45.24N 111.41W
11/28/2016 M4.1 INCH MADISON MT MESONET
MESONET STATION YELLOWSTONE CLUB - BASE
/YCBAS/.
0600 AM SNOW 14 NE BELGRADE 45.89N 110.94W
11/28/2016 M2.0 INCH GALLATIN MT MESONET
MESONET STATION BRACKETT CREEK SNOTEL
/BRCM8/.
0600 AM SNOW 6 WSW BIG SKY 45.23N 111.45W
11/28/2016 M7.0 INCH MADISON MT MESONET
MESONET STATION YELLOWSTONE CLUB - TIMBER
/YCTIM/.
0600 AM SNOW 4 W BIG SKY 45.26N 111.41W
11/28/2016 M4.0 INCH MADISON MT MESONET
MESONET STATION YELLOWSTONE CLUB - ANDESITE
/YCAND/.
0500 AM SNOW 5 W BIG SKY 45.27N 111.43W
11/28/2016 M2.0 INCH MADISON MT MESONET
MESONET STATION 4 W BIG SKY /BSKM8/.
0500 AM SNOW 16 SSW JACKSON 45.17N 113.58W
11/28/2016 M2.0 INCH BEAVERHEAD MT MESONET
MESONET STATION DARKHORSE LAKE SNOTEL
/DHLM8/.
0500 AM SNOW 16 SSW JACKSON 45.17N 113.58W
11/28/2016 M2.0 INCH BEAVERHEAD MT MESONET
MESONET STATION 9 ENE BAKER /DHLM8R2/.
0500 AM SNOW 7 NW WICKES 46.44N 112.19W
11/28/2016 M1.0 INCH JEFFERSON MT MESONET
MESONET STATION FROHNER MEADOW SNOTEL
/FRHM8/.
0500 AM SNOW 18 SE GALLATIN GATEWAY 45.40N 110.96W
11/28/2016 M1.0 INCH GALLATIN MT MESONET
MESONET STATION SHOWER FALLS SNOTEL /SHFM8/.
0500 AM SNOW 1 ESE WEST YELLOWSTONE 44.66N 111.09W
11/28/2016 M1.0 INCH GALLATIN MT MESONET
MESONET STATION WEST YELLOWSTONE /WYSM8/.
&&
NWS GREAT FALLS MT
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 937 AM MST MON NOV 28 2016 MTZ010-011-044-045-281900- EASTERN GLACIER-HILL-TOOLE-LIBERTY- INCLUDING THE CITIES OF...CUT BANK...SANTA RITA...HAVRE... ROCKY BOY...DEVON...SHELBY...ETHRIDGE...GALATA...CHESTER... JOPLIN...LOTHAIR...WHITLASH 937 AM MST MON NOV 28 2016 AREAS OF DENSE FREEZING FOG ARE FORMING ACROSS THE HI-LINE AS COOLER AIR ADVANCES FROM THE NORTH. THOSE TRAVELING THROUGH THE AREA SHOULD BE PREPARED FOR VARIABLE CONDITIONS WITH VISIBILITY DROPPING TO LESS THAN ONE HALF MILE.
1 high wind. Local standard time, as filed.
Peak wind gust measured at military site Lima.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664393.